Annals of Case Reports (ISSN: 2574-7754)

case report

  PDF Download

Delirium Induced by Perindopril: A Case Report

Manal AlKhanbashi1*, Miklos Szolics2

1Department of Internal Medicine, Tawam Hospital, Al Ain, United Arab Emirates

2Division of Neurology, Department of Internal Medicine, Tawam Hospital, Al Ain, United Arab Emirates

*Corresponding author: Manal AlKhanbashi, Department of Internal Medicine, Tawam Hospital, Al Ain, United Arab Emirates

Received Date: 06 September 2022

Accepted Date: 14 September 2022

Published Date: 16 September 2022

Citation: Alkhanbashi M, Szolics M (2022) Delirium Induced by Perindopril: A Case Report. Ann Case Report 7: 942. DOI: https://doi.org/10.29011/2574-7754.100942

Introduction

Perindopril is a commonly prescribed angiotensin converting enzyme inhibitor because of its safety and efficacy [1]. Some of ACE inhibitors can cross blood brain barrier, and have the ability to cause neuropsychiatry effects [2]. Risk factors for ACE inhibitors-induced delirium include advanced age and underlying neuropsychiatry disorders [3]. In this case report, we present a case of a patient with delirium caused by perindopril.

Case Presentation

The patient was a 51 year-old female who is known to have a history of knee osteoarthritis and recently diagnosed with hypertension. She is on aceclofenac 100mg for knee osteoarthritis, and recently started on perindopril/amlodipine 10mg/10mg for hypertension. Patient brought in to emergency department to our facility with few hours history of strange behavior (ex. she does not remember names of her children, does not remember she had dinner). In the last two weeks, she has more pain in her left knee after physiotherapy; the patient was not sleeping at night for several days. The day prior to her presentation, she was doing well, slept at midnight. After two hours she wake up with severe left sided knee pain. She took the first dose of perindopril arginine/ amlodipine 10mg/10mg with aceclofenac 100mg. On her way to our facility, patient had shaking movements of upper and lower limbs, lasted for two minutes, but there were no tongue bite, frothy discharges, up rolling of the eyes, or loss of consciousness. No weakness in limbs, dysarthria, or facial deviation. No history of similar event. Review of systems revealed pain and swelling in the calf of her left leg, no headache, no fever, no trauma, no chest pain, no breathing difficulty, normal bowel habits, and no urinary symptoms. On physical examinations, patient was awake, alert, oriented to person, place, and time, not oriented to date. Montreal Cognitive Assessment (MOCA) done on the day of her presentation 19/30 as shown in Figure 1. Carinal nerves, motor, sensory, reflexes and coordination systems were unremarkable. Examinations of other systems, including her cardiovascular, respiratory, gastrointestinal, and genitourinary systems, revealed unremarkable findings. Laboratory investigations showed normal electrolytes, normal renal function, no leukocytosis or leukopenia, no anemia, normal random blood glucose, normal thyroid function tests, normal vitamin B 12 level, D-Dimer was 0.550, urine dipstick was positive for nitrite & leukocytes esterase. CXR was unremarkable. CT Head, MRA Head & Neck were unremarkable. Aceclofenac and perindopril were discontinued, and patient kept on amlodipine 10mg. She was treated with amoxicillin-clavutanate acid for simple cystitis. Repeated Montreal Cognitive Assessment (MOCA) in the next day was 21/30 as shown in Figure 1. MRI brain, and electroencephalogram were unremarkable. Ultrasound of left lower limb did not show any evidence of vein thrombosis. MRI of left knee showed ruptured left Baker’s cyst, and mild joint effusion. She was treated with celecoxib 200mg BID along with pantoprazole 40mg. A clinical diagnosis of perindopril and aceclofenac induced delirium was made. Patient discharged home in a good condition after four days. The patient came to the clinic after few weeks for follow-up, she was back to her normal life.